Indiana, 2004

Damaging Wind in Indiana, May 17, 2004

May 17, 2004 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 17, 12:55 PM CST, 55 minutes earlier.

Area forecast discussion, May 17, 12:55 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
155 PM CDT MON MAY 17 2004

.DISCUSSION...

AIRMASS DESTABILIZED NICELY THROUGH MIDDAY. THIS COMBINED WITH WEAK
H7 TROF MOVG NE ACROSS THE FA ENOUGH TO SUPPORT SCT TSTMS. BEST
COVERAGE EAST OF A FAIRFIELD IL TO NEW MADRID MO LINE.
HOWEVER...REGIONAL MOSAIC SHOWED WDLY SCT CONVECTION POPPING UP OVER
NE ARKANSAS...MOVG NE. SO...THROUGH THE EARLY EVENING...WILL HAVE
ISOLD WEST TO SCT EAST TERMINOLOGY. AS IT STANDS RIGHT NOW...NOTHING
IN FOR AFTER MIDNIGHT. BUT THIS WILL HAVE TO BE WATCHED CLOSELY.

WILL CONTINUE WITH OUR POPS TUE. GFS AND ETA KEEP MEAN RH HIGH OVER
SE 1/2 OF THE AREA...WITH SOME DESTABILIZATION. ETA/NGM/GFS SHOWING
SIGNS OF POSSIBLE CONVECTIVE SYSTEM AFFECTING THE REGION LATE
TUESDAY NIGHT INTO FIRST 1/2 OF WED. GFS FURTHER NORTH THAN ETA /
NGM. WILL SIDE CLOSER TO ETA / NGM...AND GO WITH HIGHER POPS OVER
SOUTHERN IL AND SOUTHWEST IN FOR THIS TIME PERIOD...LOWER POPS SOUTH.

RIDGE IS STILL ADVERTISED TO BUILD ACROSS THE REGION MID TO LATE
WEEK. ALTHOUGH A AFTN POP UP SHRA/TSRA CANNOT BE ENTIRELY RULED OUT.
THE CHANCE IS NOT HIGH ENOUGH TO WARRANT A MENTION AT THIS TIME. NCEP
POPS SUPPORT THIS APPROACH. THE RIDGE IS FORECAST TO BREAK DOWN BY
THE END OF THE WEEKEND. SO WILL START TO INTRODUCE LOW CHANCE POPS
SUNDAY FROM NORTH TO SOUTH...AND CONTINUE THAT CHANCE INTO MONDAY.

IN THE SHORT TERM...A BLEND OF GUIDANCE NUMBERS WAS USED AS THE
NUMBERS DID NOT DIFFER ALL THAT MUCH. ETA MET NUMBERS WERE A LITTLE
COOLER FOR WED MAXS...SINCE THE MODEL IS A LITTLE MORE PESSIMISTIC
WITH REGARD TO CLOUDS...AND HIGHER WITH PRECIP CHANCES. WE WENT
ONLY A DEGREE OR TWO ABOVE THAT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, May 17, 4:25 AM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
525 AM CDT MON MAY 17 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-181000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
525 AM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF THE QUAD STATE
REGION THIS AFTERNOON AND EARLY TONIGHT...ESPECIALLY IN SOUTHEAST
MISSOURI AND WESTERN KENTUCKY. SEVERE WEATHER IS NOT ANTICIPATED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY. THE
BEST CHANCE WILL BE ALONG AND NORTH OF A PERRYVILLE MISSOURI TO
EVANSVILLE INDIANA LINE...ESPECIALLY TUESDAY NIGHT AND EARLY
WEDNESDAY.

THE NEXT CHANCE OF THUNDERSTORMS AFTER THAT WILL BE NEXT
WEEKEND...AND THAT CHANCE WILL BE MAINLY IN THE AFTERNOON AND EVENING
SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 17, 11:24 AM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1224 PM CDT MON MAY 17 2004

KYZ002>006-171830-
BALLARD KY-CARLISLE KY-GRAVES KY-HICKMAN KY-MCCRACKEN KY-
1224 PM CDT MON MAY 17 2004

...HEAVY RAIN AND GUSTY WINDS WILL MOVE THROUGH THE JACKSON PURCHASE
AREA EARLY THIS AFTERNOON...

THUNDERSTORMS WITH VERY HEAVY RAIN...WIND GUSTS OF 35 TO 40 MPH...
AND DEADLY LIGHTNING WILL MOVE THROUGH NUMEROUS TOWNS BY 1 AM
...INCLUDING ARLINGTON...BARDWELL...CLINTON...AND FANCY FARM.
RAINFALL RATES MAY SURPASS AN INCH PER HOUR WITH THE STRONGEST
STORMS.

KH
Special weather statement, May 17, 11:30 AM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1230 PM CDT MON MAY 17 2004

KYZ002>006-171830-
BALLARD KY-CARLISLE KY-GRAVES KY-HICKMAN KY-MCCRACKEN KY-
1224 PM CDT MON MAY 17 2004

...HEAVY RAIN AND GUSTY WINDS WILL MOVE THROUGH THE JACKSON PURCHASE
AREA EARLY THIS AFTERNOON...

THUNDERSTORMS WITH VERY HEAVY RAIN...WIND GUSTS OF 35 TO 40 MPH...
AND DEADLY LIGHTNING WILL MOVE THROUGH NUMEROUS TOWNS BY 1 PM
...INCLUDING ARLINGTON...BARDWELL...CLINTON...AND FANCY FARM.
RAINFALL RATES MAY SURPASS AN INCH PER HOUR WITH THE STRONGEST
STORMS.

KH
Special weather statement, May 17, 11:43 AM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1243 PM CDT MON MAY 17 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-171900-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY IL-PERRY MO-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION IL-UNION KY-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE IL-WAYNE MO-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
1243 PM CDT (1243 PM EST) MON MAY 17 2004

...HEAVY RAIN AND GUSTY WINDS WILL MOVE THROUGH THE JACKSON PURCHASE
AREA EARLY THIS AFTERNOON...

THUNDERSTORMS WITH VERY HEAVY RAIN...WIND GUSTS OF 35 TO 40 MPH...
PEA SIZE HAIL...AND DEADLY LIGHTNING WILL TRAVERSE THE QUAD STATE
EARLY THIS AFTERNOON. THE STRONGEST STORMS WILL MOVE NORTHEAST AT 30
MPH UP THE MISSISSIPPI AND OHIO RIVER VALLEYS. RAINFALL RATES MAY
SURPASS AN INCH PER HOUR WITH THE STRONGEST STORMS.

KH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gibson

When
May 17, 1:50 PM CST
Where
Gibson County, 3 mi WSW of Crawleyville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
38.267, -87.883

Numerous large tree limbs were blown down at a camp in the Wabash River bottomlands. There was minor damage to a trailer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399212.